Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2023, 2:13 PM CDT for Yellow Medicine County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 2:13 PM CDT (19:13 UTC)
- Expired
- May 9, 2023, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 30
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WWUS83 KMPX 091913
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023
MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkfield.
This includes U.S. Highway 59 between mile markers 87 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 12:25 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 9, 12:25 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1225 PM CDT Tue May 9 2023 .DISCUSSION...(Today through Monday) Issued at 258 AM CDT Tue May 9 2023 KEY MESSAGES: - Weakly forced environment with a weak warm front draped over southern MN/WI will keep isolated to scattered showers/thunderstorms in the forecast through Wednesday - A more organized but slow-moving system will impact the area starting Thursday and move across the area through the weekend, bringing more widespread rain and thunderstorms - Warm and humid conditions will persist through Friday followed by cooler temperatures over the weekend then dry conditions early next week as the system departs and high pressure arrives Weak surface flow, generalized southwest flow aloft, and diurnal heightened instability will continue to be the story both today and tomorrow. Coverage can still best be described as isolated to scattered since not all locations within the WFO MPX coverage area will experience precipitation. That said, the concern still is any convection that does generate near a weak surface warm front drifting over southern MN into southwestern WI. Said front will slowly drift north today through tomorrow, potentially moving where the best chances for convection may develop but near or displaced from the front, nearly the entire coverage area today through Wednesday night has non-zero chances of experiencing showers and thunderstorms. And, as evidenced by the past couple days, even without being specifically outlooked early on SPC, there is a non-zero chance of having a couple or few strong to severe thunderstorms in the afternoons and evenings today and tomorrow due to modest insolation leading to increased diurnal instability and weak shear. On Thursday, a developing mid-latitude cyclone coming off the Rockies over CO will shift into central NE/KS by Friday morning, then into southern MN on Saturday. The track of this system has the warm sector remaining to the south of MN/WI, but the leading warm front will still be fairly close to southwestern MN. The grand expanse of this system and broad heightened moisture content, in conjunction with strong lift associated with the surface system and a digging pivoting trough aloft, will spell more widespread showers Thursday through Saturday across the WFO MPX coverage area. There are some smaller scale model differences in the track and frontal locations, which could impacting QPF timing/amounts, but a few days of likely precipitation is certainly not unreasonable. There is also the potential of a few isolated severe thunderstorms along the leading warm front owing to wind vector differences going aloft and the degree of cold air aloft with high pressure to the north of this system. So, while there are some uncertainties with this system yet to be determined, there is fairly good confidence in saying several widespread rainy days are coming to end the week. Stout high pressure over the northern Plains and across the Great Lakes will keep the system shunted to the south, allowing it to move into the Ohio Valley by Sunday morning while high pressure expands across the central CONUS for early next week. This will promote a drying out period for the first part of next week. As for temperatures, above normal values will persist through Friday with generally southwest flow in place and in advance of the aforementioned well-developed low pressure system. Humidity levels will also gradually trend upwards, with dewpoints increasing from the low-mid 50s today and Wednesday to the upper 50s to around 60 Thursday-Friday. With the track of the low to the south of the WFO MPX coverage area, this will shut off any additional warm air advection, allowing temperatures to drop back to near to below normal levels over the weekend. With its exit for early next week, the clearing skies will allow for an additional warm-up but without the higher humidity levels due to drier high pressure arriving. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue May 9 2023 Cigs are slowly rising this afternoon. It has scattered out over WI, but remain stubbornly widespread across parts of MN. This has prevented significant low level heating and subsequent rises and scattering of cigs. MSP and MKT may remain in the high end MVFR or low end VFR range for at least a few more hours. Scattered showers and a few thunderstorms have developed across southwest MN and should continue to build northeast for the rest of the day and into the evening. MSP...Cigs remain MVFR and could hover near the top end for at least a few more hours. Occasional showers should move in after 22-23Z, although a few here and there may develop before that time. There could be some TS, but the probability is sufficiently low to keep out of the TAF at this time. /OUTLOOK FOR KMSP/ Thu...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE 10-15kts. Fri...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE 10-15kts. Sat...MVFR/RA likely, chc TS. Wind E to NE 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...Borghoff
Hazardous weather outlook, May 9, 2:08 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 208 PM CDT Tue May 9 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 208 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms, mainly this evening. Some storms may produce small hail, but organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Saturday. A few storms over Minnesota may be strong or severe on Thursday, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated for tonight. Borghoff
In the hours before
Special weather statement, May 9, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023
MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkfield.
This includes U.S. Highway 59 between mile markers 87 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:01 PM CDT | Special Weather Statement | MPX | Blue Earth | 29 min |
| May 8, 7:08 PM CDT | Special Weather Statement | MPX | Martin | 22 min |
| May 8, 7:30 PM CDT | Special Weather Statement | MPX | Rice | 30 min |
| May 8, 7:31 PM CDT | Special Weather Statement | MPX | Waseca | 44 min |
| May 8, 7:32 PM CDT | Special Weather Statement | MPX | Faribault | 43 min |
| May 8, 7:59 PM CDT | Special Weather Statement | MPX | Rice | 31 min |
| May 8, 8:02 PM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| May 8, 8:23 PM CDT | Special Weather Statement | MPX | Goodhue | 37 min |
| May 9, 1:11 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 34 min |
| May 9, 2:45 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 30 min |
| May 9, 3:37 PM CDT | Special Weather Statement | MPX | Pope | 53 min |
| May 8, 7:04 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 41 min |
| May 8, 7:08 PM CDT | Special Weather Statement | MPX | Saint Croix | 37 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.